What to do?

Feeling very frustrated and angry as hips & shoulder pain has come back. I have been reducing the pred by 1mg per month from base of 15mg (well that's after 2 years of up and down!). Getting fatigued very quickly, not sleeping and generally feeling not well. I have been off sick for about 3 months now and hope to retire at the end of this month but am really fed up with this condition ruling my life and not seeming able to manage it. Should I increase back up to 15mg? It just feels that I have failed yet again and I'm concerned about this level of steroid use over a prolonged period. I am also back on leflunomide at 10mg per day but only been on that on the 23rd of February so probably no affect yet. I have not been able to get the same relief I initially got when first put on 15mg at the start of this journey, all the pain went then but now I always have some what ever level of steroid. I am trying to go for a walk every day but that tires me right out and I end up falling asleep in the pm. Just not sure what to do?

8 Replies

  • Hi Griggser. Sorry you still having such a difficult time reducing steroids. There are days I feel just so like you. Such a long journey with PMR & GCA. Perhaps when you officially retire you may start to feel a wee bit better with more time to rest. I too feel very frustrated at times at how little I can do at only 51. Currently on 8.5 mg (started on 40mg) but feeling sore most days even before I get out of bed and definitely more fatigued but not sleeping well. I am reducing 1 mg per month and that's a struggle too. Hope things get easier for you soon.

  • You haven't said at what dose you are having this flare - because it is almost certainly a flare due to going below the dose you need to manage the symptoms which is what the pred is doing - to allow a better quality of life until the underlying cause of the PMR burns out. If it is still ongoing you won't be able to stop the pred or go below the dose it NEEDS.

    If you have only had PMR for 2 years then you can't have taken as much pred as me and I am generally not too bad at all in that respect! At present I have a flare - not due to reducing too far but probably a real flare since I had been stable and really well on 5mg for the best part of a couple of years. Then overnight I couldn't walk up the small slope into the village without almost collapsing. We thought it might be a UTI and for week I felt almost normal after taking 2 doses of antibiotic. Then it reappeared. Heart failure has been ruled out - so it is a flare, but why?

    I've had PMR for just about 12 years now, undiagnosed until I worked out what it was after about 5 years, and have been on pred for well over 6 years, much of the first 4 at between 10 and 15 with a brief essay to up to 20mg Medrol which did next to nothing except cause Cushings syndrome. Switched to a different corticosteroid (prednisone) I was immediately far better and able to reduce to 5mg over about 18 months. Now I'm back to 15mg.

    I have tried to get lower this time but it didn't work so I'm accepting 15mg for the moment - at least I can do something. I too was 51 when PMR started and I lost almost all my 50s to it. Now it looks like the 60s won't be much better. But with enough pred I have no pain and feel reasonably well - it's going walking up hills in the morning I can't manage so I'll have to try rearranging the day when the spring comes if it isn't any better. But I'm a jam today person - why suffer and feel miserable when taking enough pred gives me most of my life back? And if I can't walk for a few hours on the flat as I was doing last summer - I'll get a scooter.

  • Hi griggster,

    you don't say what you are on at present, so perhaps you've got to the level where your adrenal glands should be kicking in - and they're not! I felt pretty fatigued from when I got to about 7mg until just recently (am now going down from 2mg to 1.5mg) - mind you that's taken well over a year. Still feel a bit tired at times - but tired, not fatigued like I used to.

    I use a slow method of reducing - takes about 5 weeks, and only go 0.5mg at a time.

    Also, for the last couple of month I've taken my Pred between 3am and 4am - means putting on alarm, but that appears to be helping, not sure - could just be a coincidence.

    Sometimes I think you have to experiment with taking pills at different times just to see if it helps, so long as you take the correct dose within any 24hr period. One size doesn't fit all!

    Hope you soon improve.

  • Thanks for your replies.

    Whoops, pred brain. In my head I had put what dose I am on now!! 13mg but went up to 14mg this morning. I have also decided to change for taking a split dose, I was taking 5mg at 10pm and 8mg at 8am, to taking it all in the morning. It seems as soon as I come down from 15mg the symptoms increase, never really symptom free though.

  • I'm going to speculate that you are trying to do a little too much, especially if you have so much fatigue. It is tough if you've always been an active person, and it certainly seems like the majority of PMR sufferers on these forums were very active before their illness made them slow down. So along with modifying your pred dose to whatever you need right now, please be sure to give yourself equal time to rest after activity, at least for the time being, until you really are feeling more energetic. You'll know when that is. Like others here I had a spell of feeling I could barely move (mind you my pain was still under control) but after a few weeks or maybe even a couple of months, I began to revive. I still don't have the stamina I'd like and which I had before, but the terrible fatigue has finally lifted. But it did take time. And even though I'm feeling so much better I still make sure to get plenty of rest, especially if I've done a bit more than usual. Remember: "Things Take Time"!

  • HeronNS Hmmm you might have hit the nail on the head. Although I do feel that I am certainly taking things a lot easier. Not working has certainly helped me feel a bit better but then I feel I can do a bit more. Just walking a couple of miles seems to exhaust me and I can at least have a nap after if I feel the need. It's the pain in my hips that is the biggest issue as I am constantly in discomfort and it also affects my sleep. I'm happy to read you're feeling so much better and thank you for taking the time to reply.

  • Then I think you should ask your doctor to consider whether you may have trochanteric/iliopsoas bursitis. I did and in retrospect it probably was that that made it so difficult to get below 10mg, above about there it too was almost under control but then returned as the dose went down.

    One of the things the Leeds research group has considered is as to whether if you deal with some things more directly - such as steroid injections for hip bursitis - you then require a lower ongoing oral dose. I had got to the stage where the crutches for the achilles problem were almost as much needed for the hips and the pain on standing up and overnight was horrible. I asked the medical consultant what painkillers I could use given all the other medications I'm on and she cheerfully said "None!". However, she rang the orthopods in A&E and asked if they would fit me in there and then, they agreed it was trochanteric bursitis and injected both sides - i.m. over the bony projection of the hip, not into the joint, so anyone could do it, doesn't need a consultant like for joint injections. It took a few days to work fully and I needed another about 4 or 5 months later to finish off the job but after that I reduced steadily to 5mg. Definitely worth a try.

  • Thanks for the replies, I upped my pred from 13/14mg day to 15mg and feel a lot better. I just seem to get below 15 comfortably. I am still taking the 10mg of leflunomide as well. I'm going to continue on 15mg for a while as don't want to go back feeling like I did the last few weeks.

You may also like...